Colorado, 2022

Hail in Colorado, June 5, 2022

June 5, 2022 · NWS GLD · 2 events in 2 counties and zones

A thunderstorm formed over Kit Carson County and moved southeast through the afternoon. Hail up to quarter size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm formed over Kit Carson County and moved southeast through the afternoon. Hail up to quarter size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 11:53 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 5, 11:53 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1253 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Wednesday Morning)
Issued at 1251 PM MDT Sun Jun 5 2022

The main story for the short term period will be the multiple days
of severe weather potential. SPC has an Enhanced risk of severe
weather along and east of Highway 25 with a slight risk to the west.
Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO)
between 19-21Z. RAP forecast soundings indicate a very unstable air
mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of
MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots
will support the potential for hail greater than 2 inches in
diameter. The storms will grow upscale into a cluster after 6pm MT,
as a bowing segment will develop across eastern portions of the
area with 70+ mph winds possible. A tornado threat is possible,
especially during the early evening hours as the LLJ begins to
ramp up, but am currently expecting any potential tornado threat
to be confined to any storm mergers and boundary ingestion
(similar to last night) with a quick spin up possible. The severe
storms are expected to be out of the CWA around 10pm MT.

Monday, the active weather continues across the area as a warm front
moves northward out of Oklahoma into the area which will allow moist
air to advect into the CWA. A shortwave comes out of the Rockies
which will be the focus for storms during the afternoon hours, with
again with severe potential as large hail, damaging winds and some
tornadoes possible. The tornado potential will look to be along
the warm front. The strong moisture advection will also lead to
the potential for some flash flooding concerns, especially for
areas that has received the most rainfall over the pas few days.
High temperatures for the day are currently forecasted to be in
the 80s across the entire area along with overnight lows falling
into the 50s.

Into Tuesday, yet another chance for thunderstorms exists as another
wave moves into the area as an MCS develops. This will again bring
the potential for more flash flooding concerns, dependent on
where the heaviest rainfall falls the previous days. There is
currently some uncertainty with how widespread and the magnitude
the severe potential will be as convection/lingering cloud cover
will more than likely remain present during the morning hours.
Currently, the main threats look to be large hail and damaging
winds along with the heavy rainfall potential.

.LONG TERM...(Wednesday through Sunday)
Issued at 1251 PM MDT Sun Jun 5 2022

The long term period starts out with northwesterly flow as a weak
ridge remains across the western CONUS. Moisture will still be
present across the area, but the potential doesn't look as good for
widespread showers and storms for the area, however isolated to
widely scattered precipitation still looks to be a possibility.
High temperatures for Wednesday are currently forecasted to be
cooler in the 70s across the area as cloud cover is anticipated
to last throughout the day.

Thursday, the same synoptic pattern remains with the exception of
a stronger shortwave being present within the overall flow.
Showers and storms will be possible, with a chance for severe
again returning to the area during the afternoon and evening
hours. Confidence is not overly high at this time to pinpoint
exact hazards and locations for the severe potential but at this
time it appears that some risk does exist. Warmer temperatures
return as high temperatures are forecasted to be in the 80s along
with breezy southerly winds with gusts of 25-35 mph.

The latter portion of the extended period has the ridge over the
western CONUS amplifying a bit as high pressure builds into the SW
portion of the country. Depending on how far north the high pressure
can make it into the CWA will dictate any further shower and storm
chances as guidance indicates the potential for some additional
disturbances moving off of the Rockies and into the plains. An even
warmer trend is expected to begin in part to the high pressure with
highs in the 80s before the potential for 90s returns by next
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1055 AM MDT Sun Jun 5 2022

Winds will remain light and variable through the first portion of
the period. The main focus for this TAF period will be the severe
weather potential during the late afternoon into the evening
hours. More discrete storms are anticipated to develop across
east Colorado during between 19-21Z and move ESE. Due to the
isolated nature of these storms will include VCTS at KGLD. A more
widespread area of storms will develop in the Nebraska Panhandle
and move towards the KMCK area. Storms will be out of the TAF
sites between 01-03Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Jun 5, 1:55 PM MST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Sun Jun 5 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch is in effect for the entire area until 9pm
MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind
gusts up to 75 mph and locally heavy rainfall. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms will once again move through the area
Monday afternoon through Monday night and again Tuesday afternoon
through Tuesday night producing large hail, damaging winds and
locally heavy rainfall which may produce flash flooding. Tornadoes
are also possible.

The weather pattern becomes a bit less active Wednesday through
Thursday although severe weather will be possible. Dry weather
returns Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected. If you observe any form of severe
weather, flooding or damage please contact the National Weather
Service in Goodland.

In the hours before

Special weather statement, Jun 5, 1:11 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
211 PM MDT Sun Jun 5 2022

COZ091-092-052045-
Kit Carson County CO-Cheyenne County CO-
211 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of north central
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Seibert, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 10311 3928 10269 3900 10253 3894 10292
TIME...MOT...LOC 2011Z 313DEG 19KT 3917 10295

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

024
Special weather statement, Jun 5, 1:46 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Sun Jun 5 2022

COZ091-092-052115-
Kit Carson County CO-Cheyenne County CO-
246 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado through 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Seibert, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 10298 3916 10278 3896 10244 3882 10281
TIME...MOT...LOC 2046Z 313DEG 19KT 3905 10280

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 5, 2:16 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Sun Jun 5 2022

COZ092-052145-
Cheyenne County CO-
316 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 20 miles west of Cheyenne Wells, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3900 10288 3904 10261 3875 10236 3870 10275
TIME...MOT...LOC 2116Z 326DEG 23KT 3892 10272

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 5, 2:19 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
319 PM MDT Sun Jun 5 2022

COZ091-052145-
Kit Carson County CO-
319 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of south central Kit
Carson County through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vona, or 5 miles west of Stratton, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stratton.

This includes Interstate 70 in Colorado between mile markers 410 and
427.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3915 10283 3938 10276 3933 10244 3906 10253
TIME...MOT...LOC 2119Z 285DEG 9KT 3927 10271

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 5, 2:36 PM MST
Where
Kit Carson County, 0.53 mi W of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.610

Hail, Cheyenne

When
June 5, 2:43 PM MST
Where
Cheyenne County, 5 mi WNW of Firstview
Measured
0.75 in hail
Reported by
Public
Coordinates
38.848, -102.616

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039140, 1039141.